Alert archive / Michigan / Small Craft Advisories in 2012

Small Craft Advisory 122, NWS Marquette, MI

October 25, 2012

NWS Marquette, MI issued this small craft advisory at Oct 25, 2012, 4:33 AM EDT. It took effect at Oct 25, 2012, 4:00 PM EDT. It was in force for 49 hr.

The area

The counties it named.

The facts

Issued
Oct 25, 2012, 4:33 AM EDT (08:33 UTC)
In effect from
Oct 25, 2012, 4:00 PM EDT
Expired
Oct 27, 2012, 4:51 PM EDT
In force
49 hr
Issued by
NWS Marquette, MI

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this small craft advisory went out at Oct 25, 1:39 AM EDT, 2 hours 54 minutes earlier.

Area forecast discussion, Oct 25, 1:39 AM EDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
139 AM EDT THU OCT 25 2012

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 416 PM EDT WED OCT 24 2012

12Z RAOBS/LATEST WV IMAGERY AND RUC ANALYSIS SHOW SW FLOW ALF OVER
THE PLAINS BTWN DEEP TROF OFF THE PACIFIC COAST AND AN UPR RDG AXIS
ALIGNED FM HUDSON BAY THRU THE CENTRAL GRT LKS INTO THE SE CONUS.
DESPITE THE PRESENCE OF AN UNSEASONABLY WARM...MOIST LLVL AIRMASS
/PWATS UP TO 250 PCT OF NORMAL/ OVER THE UPR GRT LKS...THERE ARE
ONLY A FEW -SHRA NOTED ON THE MQT RADAR DUE TO STRONG CAPPING INVRN
BTWN H75-8 AS NOTED ON THE LOCAL 12Z RAOBS EVEN THOUGH A SHALLOW...
WEAK COLD FNT ATTENDANT TO CLOSED LO OVER SASKATCHEWAN HAS LIMPED
INTO THE FAR WRN CWA. A DISTURBANCE WITH 70KT H5 WINDS LIFTING NEWD
THRU THE DAKOTAS IS CAUSING AN AREA OF -SHRA UNDER SHARP H7 TEMP
GRADIENT OVER THE NRN PLAINS INTO NW MN WELL WELL W OF THE SFC COLD
FNT AND THE AREA INFLUENCED BY THE SHARP MID LVL CAP. THE SHRTWV IN
THE NRN PLAINS AND ANOTHER MORE VIGOROUS DISTURBANCE MOVING THRU THE
CNTRL ROCKIES HAVE CONSPIRED TO CAUSE A LO PRES TO DVLP FARTHER S ON
THE COLD FNT IN KANSAS. OVER UPR MI... AREAS OF FOG LINGER
ESPECIALLY OVER THE CENTRAL ZNS WHERE LLVL SSE FLOW IS UPSLOPING.
THE LOWERING SUN ANGLE AND PERSISTENT FOG AND LO CLDS HAVE LIMITED
SFC WARMING. FARTHER TO THE S...MORE BREAKS IN THE LO CLDS HAVE
ALLOWED FOR MORE SFC WARMING OVER ERN IOWA AND SRN WI.

TNGT...MAIN FCST CONCERNS ARE SHRA/TS CHCS AND POTENTIAL FOR SVR WX
AS DISTURBANCES LIFT TO THE NE OUT OF MEAN WRN TROF. SPC HAS PLACED
WRN UPR MI IN A SLGT RISK FOR SVR STORMS TNGT. GIVEN ABSENCE OF ANY
SGNFT SFC WARMING OVER UPR MI THIS AFTN AND SHARP INVRN...ANY
CONVECTION SHUD BE ELEVATED AND DEPENDENT ON WHETHER/HOW QUICKLY THE
SHARP H8-75 INVRN WEAKENS. 12Z GFS/NAM HAVE TRENDED TO SHIFT FOCUS
FOR MOST SGNFT DEEP LYR QVECTOR CNVGC ASSOCIATED WITH DISTURBANCE
NOW IN THE NRN PLAINS INTO MN AT 00Z...A LOGICAL SHIFT GIVEN HI
AMPLITUDE PATTERN IN PLACE AND SHIFT OF SECOND SHRTWV FARTHER W INTO
THE UPR TROF AXIS. HIER RES NAM RUN SHOWS THE SHARPEST/SLOPED H85-7
FGEN/UVV IMPACTING WRN LK SUP AT 00Z BEFORE SHIFTING TO THE NE AS
THE DEEP LYR QVECTOR CNVGC ASSOCIATED WITH THE FIRST SHRTWV FADES AS
THE UPR TROF DEEPENS FARTHER W WITH CLOSER APRCH OF 2ND SHRTWV.
GIVEN THE STRENTH OF THE CAPPING ILLUSTRATED BY THE 12Z RAOBS...
SUSPECT MOST WDSPRD AND INTENSE SHRA/TS THIS EVNG WL MISS THE LAND
CWA TO THE W...WITH ALL BUT THE FAR W SEEING NOTHING MORE THAN
ISOLD-SCT -SHRA/TS OR -DZ IN THIS SCENARIO AS WEAKER FORCING HERE
LIMITS THE WEAKENING OF THE CAP. EVEN THE NAM DOES SHOW A SECOND
AREA OF HIER QPF OVER THE SE ZNS...AND THIS MIGHT DEPEND ON IF SOME
SHRA DVLP WITH THE CLRG OVER SE WI AND MOVE TO THE N. ALTHOUGH THE
GFS SHOWS SIMILAR UPR FORCING...THIS MODEL...WITH THE SUPPORT OF THE
12Z CNDN GEM MODEL...SHOWS AXIS OF HIER QPF OVER WRN UPR MI NEAR THE
SFC COLD FNT. GIVEN THE PLACEMENT OF THE SHARPER DYNAMICS AND
PATTERN RECOGNITION... THINK THE NAM FCST IS THE BEST BET. GIVEN
IMPRESSIVE DEEP LYR SHEAR ABV THE MORE STABLE LYR NEAR THE SFC...ANY
TS THAT MIGHT IMPACT THE WRN ZNS COULD TURN SVR WITH HAIL THE MAIN
THREAT GIVEN SFC BASED STABILITY. WITH THE UNSEASONABLY WARM...MOIST
AIRMASS IN PLACE AND HI FRZG LVL...ANY SHRA COULD DUMP HEAVY RA EVEN
IF THEY ARE FAST MOVING UNDER THE STEADY FLOW ALF. AS THE SECOND
SHRTWV RIDES NEWD LATER TNGT...ANOTHER AREA OF VIGOROUS H85-5
QVECTOR CNVGC/UPR DVGC IS PROGGED TO IMPACT MAINLY MN TOWARD 12Z. SO
AFT INITIAL ROUND OF HIER POPS LIFTS TO THE NE...SUSPECT ANOTHER
ROUND OF HEAVIER SHRA/SOME TS WL INVADE THE WRN CWA LATER. WITH ONLY
MODEST DIURNAL COOLING...EXPECT FOG TO REDVLP... ESPECIALLY IN AREAS
OVER THE ECNTRL EXPERIENCING UPSLOPE SSE WINDS.

THU...AS DISTURBANCE/ACCOMPANYING H3 JET MAX AND DEEP LYR QVECTOR
CNVGC/UPR DVGC RIDE TO THE NNE WITH ASSOCIATED SFC LO MOVING UP THE
STALLED COLD FNT OVER THE W...EXPECT AN AREA OF SHRA/EMBEDDED TS TO
IMPACT MAINLY THE W HALF IN THE MRNG BEFORE THE SHRTWV MOVES FAR
ENUF TO THE N AND DEEP LYR QVECTOR DVGC DVLPS WITH DNVA/STRONG CAD
IN THE WAKE OF COLD FROPA AS SFC LO MOVES INTO ONTARIO IN THE AFTN.
THINK CATEGORICAL POPS ARE APPROPRIATE OVER THE W IN THE MRNG...WITH
THE HIER POPS FOLLOWING THE COLD FROPA TO THE E. ALTHOUGH SFC BASED
STABILITY WL LIMIT THE INCRS IN WIND SPEED BLO ADVY LVL...S WINDS
NEAR LK MI MAY BECOME QUITE GUSTY IN ADVANCE OF THE COLD FROPA UNDER
H925 WINDS UP TO 50 KTS AND WITH SHARP PRES FALL CENTER MOVING INTO
ONTARIO AHEAD OF THE SFC LO PROVIDING ENHANCEMENT TO THE S GRADIENT
FLOW. COMBINATION OF STRONG CAD AND W H925 WINDS INCRSG UP TO 35-40
KT IN THE WAKE OF THE FROPA MIGHT CAUSE WIND GUSTS OVER THE EXPOSED
KEWEENAW TO AT LEAST APRCH ADVY LVL IN THE AFTN. ENUF COLD AIR MAY
ARRIVE TO AT LEAST MIX LINGERING USPLOPE LK ENHANCED -SHRA WITH SN
OVER THE FAR W IF THE COLDER NAM SHOWING H85 TEMPS FALLING TOWARD
-5C AT 00Z FRI VERIFIES. THE SHARP COLD FROPA WARRANTS A NON DIURNAL
TEMP TREND...WITH TEMPS FALLING BEHIND THE FROPA ESPECIALLY OVER THE
W.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 416 PM EDT WED OCT 24 2012

BY EARLY THURSDAY EVENING...THE MAIN SFC LOW SHOULD BE OVER NE
ONTARIO...WITH THE COLD FRONT JUST E OF UPPER MI...AND A SECONDARY
TROUGH SET UP E-W FROM THE LOW ACROSS LAKE WINNIPEG. THE 500MB LOW
OVER LAKE WINNIPEG WILL SLIDE NNE OUT OF THE AREA.

W FLOW AND 850MB TEMPS AROUND -8C SHOULD HELP KEEP SOME LAKE
ENHANCED SHOWER ACTIVITY GOING ACROSS W UPPER MI. HOWEVER...THE LOW
LEVEL MOISTURE WILL BE QUITE A BIT LESS DURING THAT TIME...WITH
PLENTY OF CLOUDS BUT JUST LIGHT SNOW SHOWERS OR FLURRIES POSSIBLE.

EXPECT THE SECONDARY TROUGH TO PUSH ACROSS THE KEWEENAW PENINSULA
FRIDAY EVENING...BUT HAVE LITTLE WITH IT AS MUCH OF THE ENERGY
REMAINS CLOSER TO THE SFC LOW ITSELT OVER N HUDSON BAY BY THAT TIME.
ANOTHER ROUND OF CLOUDS AND LIGHT SNOW SHOWERS. NO SIGNIFICANT
ACCUMULATION IS EXPECTED...AS THE BEST SNOW GROWTH REGION /AOA
800MB/ REMAINS WELL ABOVE THE MOISTURE.

THE LARGE SCALE TROUGH WILL DOMINATE MUCH OF THE NATION FRIDAY NIGHT
THROUGH AT LEAST SATURDAY. AN ELONGATED AREA OF HIGH PRESSURE
STRETCHING FROM THE MAIN HIGH OVER CENTRAL CANADA TO THE CENTRAL
PLAINS FRIDAY NIGHT WILL SLOWLY BUILD ACROSS THE UPPER GREAT
LAKES...THROUGH AT LEAST SUNDAY.

HIGH PRESSURE WILL REMAIN STRONG OVER ONTARIO THROUGH THE MID MS
VALLEY...EVEN AS THE STRONG SYSTEM PUSHES TOWARDS THE EAST COAST. AS
A RESULT OF THE NEARING STORM SYSTEM...THE SFC HIGH SHOULD MAINTAIN
ITS INFLUENCE OVER THE W HALF OF UPPER MI. HOWEVER...N FLOW WILL
LIKELY DOMINATE FAR E UPPER MI FROM SUNDAY NIGHT THROUGH THE END OF
THE FCST PERIOD /WEDNESDAY/ AS THE LOW RETROGRADES .

UNLIKE THE ECMWF WHICH CONTINUES TO SHOW GOOD RUN TO RUN CONSISTANCY
ON THE POTENTIAL STORM SYSTEM SLIDING TOWARDS THE E COAST...THE GFS
IS A BIT MORE JUMPY. THE MODEL IS SPLIT ON WHETHER TO BRING THE LOW
OFF TO SEE...OR EVEM MORE ONSHORE BY WEDNESDAY MORNING /NEAR LAKE
HURON/ IF THE 24/06Z RUN IS CORRECT. THE 24/12Z GFS SHIFTED THE
500MB LOW APPROX 300-350MI W OF ITS PREVIOUS MORE OUT TO SEA
LOCATION MONDAY MORNING. WILL CONTINUE TO HEDGE THE FCST A BIT
CLOSER TO THE MORE STABLE ECMWF SOLUTION.
&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 138 AM EDT THU OCT 25 2012

QUITE A PESSIMISTIC FORECAST IN THE MAKING AS ABUNDANT MOISTURE AND
AN OVERALL STAGNANT AIRMASS ALONG A SURFACE BOUNDARY WILL KEEP CIGS
AND VIS QUITE LOW AT ALL SITES THROUGH MUCH OF THE TAF PERIOD.
GIVEN GENERAL FLOW FROM THE N...HAVE KEPT CIGS IN THE VLIFR/LIFR
RANGE OVERNIGHT. DO NOT EXPECT MUCH IMPROVEMENT AT IWD WITH FLOW OUT
OF THE NORTH TO NE THROUGH EARLY THURSDAY MORNING. DRIER AIR WILL
MOVE IN BY LATE AFTERNOON AND EVENING WHICH SHOULD BRING IMPROVING
CONDITIONS INTO THE MVFR RANGE.

A PERIOD OF MVFR CIGS VSBY FOLLOWING AN ARES OF SHRA/TSRA MAY LOWER
AGAIN INTO THE IFR RANGE WITH ABUNDANT LOW LEVEL MOISTURE REMAINING
OVER THE AREA. A STRONG COLD FRONT SHOULD REACH CMX BY 18Z
THURSDAY...WITH A QUICK WIND SHIFT TO THE WNW AND WIND SPEED
INCREASE TO AROUND 20KT.

SSE UPSLOPE FLOW AT SAW HAD REMAINED BELOW LANDING MINS MOST OF THIS
EVENING BUT HAVE LIFTED SLIGHTLY AFTER SOME LIGHT RAIN MOVED
THROUGH. EXPECT THAT THE FOG AND LOW CIGS WILL CONTINUE UNTIL MORE
PERSISTENT RAIN MOVES IN LATE TONIGHT AND THU WHEN WINDS SHIFT MORE
TO THE SSW AND REDUCE UPSLOPE FLOW AHEAD OF THE APPROACHING COLD
FRONT. LASTLY...MARGINAL LLWS OF ABOUT 30-40KTS OVER THE LOWEST
1.5KFT IS POSSIBLE AS WINDS ALOFT INCREASE AHEAD OF THE FRONT.
&&

.MARINE...(FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 416 PM EDT WED OCT 24 2012

EXPECT DENSE FOG OVER THE W HALF OF LAKE SUPERIOR TO LINGER THRU
THIS EVENING BEFORE THE ARRIVAL OF SOMEWHAT DRIER LOW LEVEL AIR IS
ABLE TO DISSIPATE THE FOG. THE DENSER FOG WILL LINGER LONGEST NEAR
THE W SHORE OF UPPER MI. OTHERWISE...EXPECT S WINDS TO INCREASE TO
30 KTS OVER THE E HALF OF THE LAKE ON THU AS A STRONG COLD FRONT
APPROACHES. RELATIVELY LIGHT WINDS OVER THE W AND CENTRAL WILL SHIFT
TO THE W FOLLOWING THE COLD FROPA ON THU AND INCREASE UP TO 30 KTS
IN THE AFTERNOON...WITH HIGH PRESSURE DEVELOPING OVER THE NORTHERN
AND CENTRAL PLAINS. THERE MAY BE SOME GALE FORCE WINDS NEAR THE KEWEENAW
LATE IN THE DAY. THESE MARGINAL GALES WILL LIKELY IMPACT PORTIONS OF
THE CENTRAL LAKE ON THU EVENING...SO HOISTED A GALE WATCH FOR NOW IN
THIS AREA. LIGHTER WINDS WITH HIGH PRESSURE WILL SLOWLY PUSH OVER
THE UPPER GREAT LAKES THROUGH MONDAY...WITH THE STRONGEST WINDS OVER
E LAKE SUPERIOR.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
  GALE WATCH FROM THIS EVENING THROUGH LATE TONIGHT FOR LSZ265-266.

LAKE MICHIGAN...
NONE.
&&

SHORT TERM...KC
LONG TERM...KF
AVIATION...JLB
MARINE...KC/KF
Hazardous weather outlook, Oct 24, 4:07 PM EDT, 12 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
407 PM EDT WED OCT 24 2012

MIZ001>007-009>014-084-085-251200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
407 PM EDT WED OCT 24 2012 /307 PM CDT WED OCT 24 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BE POSSIBLE TONIGHT. SMALL HAIL AND WIND GUSTS UP
TO 40 MPH ARE POSSIBLE WITH THE STRONGER STORMS...MAINLY OVER THE
WESTERN HALF OF UPPER MICHIGAN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS THE ENTIRE AREA THURSDAY
MORNING...BEFORE DIMINISHING WEST TO EAST THROUGH THE AFTERNOON
HOURS.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LSZ162-240>251-263>267-251200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
407 PM EDT WED OCT 24 2012 /307 PM CDT WED OCT 24 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE.

DENSE FOG WILL CONTINUE THROUGH THE EVENING HOURS. SEE THE LATEST
OPEN WATER FORECAST FOR LAKE SUPERIOR OR MARINE WEATHER MESSAGE FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS CENTRAL AND EASTERN LAKE
SUPERIOR THURSDAY.

WESTERLY GALES TO 35 KNOTS ARE POSSIBLE ACROSS PORTIONS OF CENTRAL
LAKE SUPERIOR THURSDAY INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-251200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
407 PM EDT WED OCT 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE FROM LATE EVENING ON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL REMAIN POSSIBLE THURSDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

KF

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 25, 4:33 AM EDTGale WarningMQT27 hr
Oct 25, 7:41 AM EDTSpecial Marine WarningMQT34 min
Oct 25, 8:01 AM EDTSpecial Marine WarningMQT89 min
Oct 25, 9:14 AM EDTSevere Thunderstorm WarningMQTGogebic, Iron, Ontonagon61 min
Oct 25, 9:49 AM EDTSevere Thunderstorm WarningMQTBaraga, Houghton56 min
Oct 25, 10:15 AM EDTSpecial Marine WarningMQT72 min
Oct 25, 10:25 AM EDTSevere Thunderstorm WarningMQTBaraga, Marquette50 min
Oct 25, 11:10 AM EDTSpecial Marine WarningMQT95 min
Oct 25, 12:48 PM EDTSmall Craft AdvisoryMQT49 hr
Oct 25, 3:15 PM EDTSevere Thunderstorm WarningMQTMenominee27 min

Nearby

Small Craft Advisories in Michigan, 2012Every small craft advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.